Cotton fever is a risk that IV drug users face, but which they worry about far too much. I say this because although it is painful, it is not terribly dangerous--there are better things to worry about. The reason for all the interest seems to be that no one can get a straight answer about what it is.
Just about every information source provides a slightly different cause for this ailment. The Whitehouse Drug Policy's Street Drug Glossary, for example, defines cotton fever as, "Critically high temperature associated with accidentally injecting cotton fibers into the blood stream." Other proposed causes include "dirt in Mexican heroin" and fiberglass in cigarette filters. The connection between almost all the explanations is that cotton fever is caused by some kind of particulate matter that is injected into the blood stream. This is not really true.
There are a lot of different unintended things that happen to IV drugs users: hitting arteries and nerves, abscesses, blood clots. Cotton fever has specific symptoms that differentiate it from other ailments: fever, chills, and shortness of breath. In Europe, cotton fever is commonly called "the shakes"--a reference to another common symptom of cotton fever. Those with this ailment often experience violent shaking or shivering.
These symptoms normally occur immediately following an injection, but there are reports of lags up to an hour in length.
Under most circumstances, cotton fever is relatively benign. It is possible for it to turn into something more serious such as pneumonia; the user should watch for this, and seek medical attention if the fever does not go away. Normally however, the symptoms disappear after a couple of hours or less.
The Cause of Cotton Fever
Cotton plants are heavily colonized by a strain of bacteria known as E. Agglomerans. This bacterium causes mischief in the pulmonary system of the body which results in the symptoms of cotton fever. This was first noted in the early 1940s with farm workers who breathed in large quantities of unprocessed cotton.
Most injection drug users utilize small pieces of cotton to filter particulate matter from their drug solution before they inject. It is possible for this to introduce small amounts of E. Agglomerans into the solution. When it is administered intravenously, this small quantity of bacteria can be enough to cause cotton fever.
It is commonly believed that it is something about the solid state of the material (cotton or other) that causes the effects of the fever. This is not so; it is the bacteria found in the cotton. It is certainly true, however, that injecting a cotton fiber which will be broken down in the blood stream is a good way to deliver large amounts of the bacteria into the blood stream.
Avoiding Cotton Fever
It is impossible to completely avoid cotton fever except by not using cotton to filter drug solutions. This should not be used as an excuse to avoid filtering your solution--or for using a poor substitute. In most cases, cotton is the best thing to use for this purpose. Cotton fever is a fairly minor ailment, whereas the particulate matter filtered by the cotton can be deadly.
To minimize the risk of cotton fever, boil the cotton before it is used for filtration. This should kill the bacteria that cause this ailment. But this is no guarantee. Bacteria can be hard to kill.
In addition to boiling your cotton, make sure that you do not re-use your cotton. There are many reasons to avoid this practice, and only one is to avoid cotton fever. Old cottons break down, making it more likely that a fiber will be drawn into your syringe.
The main thing to remember about cotton fever is that under most circumstances, it is not very harmful. So take what precautions you can, and learn to live with the remaining risk.
Dealing with Cotton Fever
If the fever persists, it should be treated with antibiotics. But this is rarely necessary. In most instances it is best to simply let the fever run its course. You can almost assure that cotton fever will have a minor effect on your body by keeping yourself in shape. Make sure that you eat regularly, get a little exercise, and take vitamins. This will also help you fight off any other ailments resulting from your drug use.
If you are really interested in this subject, you might start by reading the following articles. Be advised, however, these are scientific papers, written for scientists trained in biology and medicine. They are tough reading--almost requiring reference to Taber's Cyclopedic Medical Dictionary a few times per sentence. The first article is a little more readable than the second.
- D. W. Harrison and R. M. Walls, "'Cotton Fever': a benign febrile syndrome in intravenous drug abusers [sic.]", Journal of Emergency Medicine, March-April 1990, pp. 135-139
- R. Ferguson, C. Feeney, and V. A. Chirurgi, "Enterobacter agglomerans--associated with cotton fever", Archives of Internal Medicine, October 25, 1993, pp. 2381-2382.